South Dakota, 2016

Damaging Wind in South Dakota, September 4, 2016

September 4, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over eastern Haakon County, producing strong wind gusts in the Midland area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over eastern Haakon County, producing strong wind gusts in the Midland area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 4, 4:05 PM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 4, 4:05 PM MST, 2 hours 45 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT SUN SEP 4 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 207 PM MDT Sun Sep 4 2016

Mean western conus trough and associated impulses will continue
to affect the region in the period. A potent front side impulse is
in the process of advecting toward the region this afternoon with
flow increasing in the mid levels ahead of this feature.
Destabilization will continue this afternoon and evening with
convection developing and becoming more numerous through evening.
Strong flow will support deep layer shear in excess of 50 knots
with mean ll cape of 1-2.5 KJ/Kg, highest over scentral
SD...supporting a good chance of severe storms over the se half.
Initial convection over the far sw will likely be single
cell/supercells. Convection will quickly organize into a linear
connective system (given wind profiles aloft) with large hail and
damaging winds possible as it progresses across the se third.
Outside of this area, mainly sct showers and few isold ts will be
possible. Convection chances will continue through the night as
the main jet streak and upper trough lifts over the region. Patchy
fog will also be possible tonight, esp across the western third.
Cyclonic flow will remain over the region through Monday, with
additional diurnal shra/ts possible, best chance across the far nw
closest to the best lsa. Cooler conds expected nw 2/3 with highs
slightly below seasonal norms most areas, coolest over far nw
areas.

.LONG TERM...(Tuesday Through Sunday)
Issued at 207 PM MDT Sun Sep 4 2016

Slow moving upper trof to the west of the region will finally
start moving east across the Rockies and plains Tuesday and
Wednesday. Good chances for showers and a few storms will
continue, with the best chances looking to be Tuesday night into
Wednesday morning. As trof moves east of the area late in the
week, drier zonal flow aloft will develop. Will still keep low
chances for showers in some areas late Thursday through Friday.
Temperatures will be near or slightly below seasonal averages
through the period, with highs mostly in the 70s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 502 PM MDT Sun Sep 4 2016

Expect showers and thunderstorms this evening with areas MVFR/IFR
CIGS/VSBYS at times. Severe storms with large hail and damaging
winds are possible over southern SD. After 06z, precipitation will
be on the wane with patchy IFR VSBYS developing due to BR along
with MVFR CIGS overspreading much of the area lasting into Monday.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...JC
LONG TERM...15
AVIATION...Helgeson
Hazardous weather outlook, Sep 4, 5:50 AM MST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
650 AM MDT SUN SEP 4 2016

SDZ027-030>032-041>044-046-047-049-074-051300-
SOUTHERN FOOT HILLS-CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-
FALL RIVER-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
HERMOSA FOOT HILLS-
650 AM MDT SUN SEP 4 2016 /750 AM CDT SUN SEP 4 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
ENHANCED RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS. AN ISOLATED TORNADO IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ013-014-024>026-028-029-072-073-051300-
NORTHERN MEADE CO PLAINS-ZIEBACH-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-CENTRAL BLACK HILLS-
SOUTHERN BLACK HILLS-STURGIS/PIEDMONT FOOT HILLS-
SOUTHERN MEADE CO PLAINS-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH MID WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012-WYZ054>058-071-051300-
HARDING-PERKINS-BUTTE-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
650 AM MDT SUN SEP 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN SOUTH
DAKOTA...NORTHEAST WYOMING...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL CONTINUE THROUGH EARLY NEXT WEEK. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Sep 4, 5:15 PM MST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     9 SW BATESLAND          43.05N 102.22W
09/04/2016  M54 MPH          OGLALA LAKOTA      SD   DEPT OF HIGHWAYS

0601 PM     TSTM WND GST     7 SSW BATESLAND         43.04N 102.15W
09/04/2016  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

MCKEMY
Local storm report, Sep 4, 5:47 PM MST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     5 ENE MARTIN            43.20N 101.64W
09/04/2016  E60 MPH          BENNETT            SD   TRAINED SPOTTER

&&

ME
Local storm report, Sep 4, 5:54 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     5 NE PORCUPINE          43.29N 102.27W
09/04/2016  M54 MPH          OGLALA LAKOTA      SD   MESONET

            TIME ESTIMATED FROM RADAR

&&

JC
Local storm report, Sep 4, 6:11 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     7 E WANBLEE             43.58N 101.52W
09/04/2016  M67 MPH          JACKSON            SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Sep 4, 6:12 PM MST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
712 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     TSTM WND GST     11 SW PARMELEE          43.23N 101.20W
09/04/2016  M58 MPH          TODD               SD   DEPT OF HIGHWAYS

&&

JC
Local storm report, Sep 4, 6:39 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
739 PM MDT SUN SEP 04 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     TSTM WND GST     6 W PARMELEE            43.32N 101.14W
09/04/2016  M56 MPH          TODD               SD   MESONET

            TIME ESTIMATED FROM RADAR

&&

JC

The radar

The Rapid City radar (KUDX), 135 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Haakon

When
September 4, 6:50 PM MST
Where
Haakon County, 1 mi NE of Midland
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -101.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656716.